Georgia, 2017Damaging Winds in Georgia, February 7, 2017
February 7, 2017 · NWS JAX · 3 events in 3 counties and zones
A pre-frontal squall line raced eastward across NE Florida and SE Georgia during the late evening hours producing wind damage across the Suwannee River Valley. A strong embedded storm produced a brief EF1 tornado in Lawtey, then the rear-flank downdraft descended and the resultant outflow cut-off the tornado circulation and produced a derecho wind event with winds of 60-80 mph that raced across…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line raced eastward across NE Florida and SE Georgia during the late evening hours producing wind damage across the Suwannee River Valley. A strong embedded storm produced a brief EF1 tornado in Lawtey, then the rear-flank downdraft descended and the resultant outflow cut-off the tornado circulation and produced a derecho wind event with winds of 60-80 mph that raced across northern Clay county, southern Duval county and northern St. Johns county between 10 pm and 11 pm on Feb. 7th. Another very weak and brief tornado was reported in central St. Johns county associated with another storm cells embedded within the squall line. Very cold upper level temperatures aided in strong downburst formation as well as dry air in the mid levels. The cold pool produced a 23 deg temperature drop between 10 pm and 1030 pm in Keystone Heights Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 7, 3:54 PM EST, 6 minutes earlier.
Area forecast discussion, Feb 7, 3:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
354 PM EST Tue Feb 7 2017
.NEAR TERM (Through Wednesday)...
...NEW RECORD HIGH AT JAX...
...MARGINAL RISK OF SEVERE WEATHER TONIGHT...
A tightening gradient between a ridge to the southeast and an
approaching strong cold front will provide a warm south to southwest
flow to the area the rest of today. A new record high of 81 degrees
so far at Jax. A cap at 700 mb has limited convection across the
area despite a short wave moving across the southern zones.
However...this will change tonight as a much stronger short wave
trough moves across the area. A line of showers and storms will
precede this short wave and timing (according to HRRR) puts it in
our western half forecast area by around 9 pm and moving across the
eastern half between Mid-2 am. SPC continues to have our western
area under a marginal risk of severe wx. There will be a
considerable amount of de-stabilization this eve as a cold pocket
aloft (temps at 500 mb as low as -18c) moves into the area. This
along with modest deep layer shear will help sustain the line as it
moves across the area. Model forecast soundings indicate surface
based cape will be limited due to loss of daytime heating.
However...given the strong dynamics... some storms could still get
strong or severe with damaging wind gusts and hail the main
concerns. Later tonight...models still strongly suggest considerable
low clouds will overspread the area due to the combination of a
moist southwest flow and subsidence aloft when the short wave
departs.
Wednesday...As the mid to upper level shortwave departs flow aloft
becomes nearly zonal. Areas of fog and low stratus are likely in the
morning with skies becoming partly sunny as drier air mixes down.
While moisture and lift will be limited...models suggest there may
be just enough low level moisture to combine with afternoon heating
to produce a few showers or even an isolated storm. Appears best
chance of this would be south of I-10. Highs forecast in the mid
70s to around 80 with breezy southwest flow at times expected as
broad sfc high pressure will be positioned near southern FL and cold
front still northwest of the area.
.SHORT TERM /Wed Night-Fri Night/...
Wed Night...Leftover Pre-frontal shower/storm activity from the
afternoon will continue through the nighttime hours but lack of
heating and with dynamics all lifting to the North, have kept it
mainly 20-40% shower coverage through the night at times, but model
trends show it might actually be less during the overnight hours.
Gradient SW flow at the surface will likely stay strong enough to
prevent much in the way of Fog formation, but widespread low stratus
is expected to develop through the night. Mild overnight lows
generally in the lower/middle 60s except for upper 50s far inland SE
GA where the surface cold front may reach by around sunrise Thu.
Thursday...Cold frontal passage expected during the early-mid
morning hours from NW to SE with maybe a lingering isolated shower
otherwise expect clearing skies and increasing W/NW winds to 15 to
25 mph with gusts up to 30-35 mph, likely just below Wind Advisory
criteria. A mild morning will still allow temps to reach around 70
degrees across SE GA and in the mid/upper 70s across NE FL as sunny
skies dominate by the afternoon hours.
Thu Night...Models have trended much colder with the airmass that
pushes into the region from the North and under clear skies expect
widespread lows in the middle/upper 30s inland and near 40 along the
coast. Still looks like the NW to N winds remain elevated enough to
prevent much in the way of frost formation, but normally colder and
wind protected regions may get some patchy frost by sunrise Fri
morning.
Friday...High pressure builds directly over the region with sunny
skies expected but the cooler airmass will keep Max Temps topping
out in the lower/middle 60s except for some upper 50s along the SE
GA coast as the winds become NE through the day around 10 mph.
Fri Night...High pressure slides E/SE into the Wrn Atlc with a ridge
back across NE FL/SE GA and this will continue clear skies and
another night with lows in the lower/middle 40s inland and near 50
along the coast, but with light winds models may trend overnight
lows slightly downward into the upper 30s as we get closer in time,
along with potential for shallow ground fog.
.LONG TERM /Sat-Tue/...
Mainly dry with above normal temps through the period as Wrn Atlc
High pressure ridge across the region over the weekend will sink
slowly southward early next week. A few weaker frontal passages
possible in the Tue/Wed time frame but too far out to introduce any
Pops at this time.
&&
.AVIATION...Scattered showers may develop during the mid to late
afternoon especially along the east cntrl Fl coast and have VCSH at
SGJ. A much better chance for showers and storms after 03z tonight
as a line of showers and storms approach the area. Confidence high
for that and have TEMPO groups for TSRA as well as for gusty winds
and MVFR vsby/cigs between 04Z-08Z. Considerable low clouds and fog
later tonight into Wednesday morning and have prevailing IFR
conditions at all terminals.
&&
.MARINE...Southwest winds increase tonight as a strong mid/upper
disturbance and low level jet moves offshore. A line of showers and
storms are forecast to move offshore late evening and after midnight.
Winds/seas may be higher in and near storms. A south to southwest flow
will continue through Wednesday as a cold front approaches the area.
Frontal passage looks to be Thursday morning with SCA conditions
developing Wednesday night and continuing at least into early Friday.
Gusts to gale force possible Thu through Thu night. Winds and seas
will continue elevated Friday but will be on the decline as sfc high
pressure moves into local area and then south of the region Saturday.
Rip Currents: Mainly low risk with some lingering easterly swells
through Wednesday with predominate flow south to southwest.
&&
.FIRE WEATHER...
Elevated dispersion values Wed/Thu afternoons, while breezy W/NW
winds at 15-25 mph will combine with near critical Min RH values
around 30% will result in elevated Fire Weather Conds but likely not
enough to trigger a Red Flag Event.
&&
.CLIMATE...
New daily record high set at JAX today of 81F this afternoon.
Current record highs for today...
SSI 78 (1999)...AMG 81 (1957)...JAX 80 (1904)...GNV 86 (1957)
Record Highs for Wed 2/8...
JAX 84/1957...GNV 85/1957...AMG 84/1957...SSI 80/1999
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 59 76 58 68 / 90 20 40 10
SSI 60 73 61 70 / 80 10 30 10
JAX 61 79 63 74 / 80 20 30 10
SGJ 61 79 63 75 / 80 20 20 10
GNV 61 78 63 76 / 80 30 30 10
OCF 61 79 64 77 / 80 30 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Peterson/Hess
Hazardous weather outlook, Feb 7, 10:19 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1019 AM EST Tue Feb 7 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-081530-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1019 AM EST Tue Feb 7 2017
...MARGINAL RISK FOR SEVERE THUNDERSTORMS TONIGHT AND WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Isolated strong to severe storms are possible this afternoon
mainly southeast of a line from St Augustine to Ocala as
well as the adjacent coastal waters. Storm motion will be
east northeast at 30 mph. A squall line is forecast to
traverse the area this evening. The main concerns this
afternoon and evening will be strong wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Isolated thunderstorms are possible Wednesday afternoon and
night. Some storms may be strong to severe with strong wind
gusts and hail the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Feb 7, 2:09 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
209 PM EST TUE FEB 7 2017
GAZ163-072000-
Clinch GA-
209 PM EST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
300 PM EST...
At 209 PM EST, Doppler radar was tracking a strong thunderstorm over
Du Pont, or 9 miles southwest of Homerville, moving northeast at 25
mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Homerville, Argyle, Du Pont and Cogdell.
LAT...LON 3118 8282 3118 8267 3103 8260 3085 8288
3094 8297 3104 8297
TIME...MOT...LOC 1909Z 227DEG 24KT 3098 8289
HESSSpecial weather statement, Feb 7, 2:42 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
242 PM EST TUE FEB 7 2017
GAZ150-163-072030-
Clinch GA-Ware GA-
242 PM EST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINCH AND CENTRAL
WARE COUNTIES UNTIL 330 PM EST...
At 242 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Argyle to 7 miles south of Manor. Movement
was northeast at 35 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Waycross, Argyle, Dixie Union, Pebble Hill, Braganza, Manor, Boggy
Bay, Cogdell and Needham.
LAT...LON 3114 8276 3118 8271 3118 8267 3121 8268
3142 8242 3140 8242 3140 8240 3138 8242
3136 8239 3129 8239 3122 8231 3122 8228
3119 8228 3117 8221 3109 8221 3107 8218
3101 8229 3101 8241 3095 8242 3088 8256
TIME...MOT...LOC 1942Z 233DEG 30KT 3113 8266 3099 8255
HESSSpecial weather statement, Feb 7, 3:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
315 PM EST TUE FEB 7 2017
GAZ134-150>152-072100-
Brantley GA-Bacon GA-Pierce GA-Ware GA-
315 PM EST TUE FEB 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACON...NORTHEASTERN
WARE...PIERCE AND BRANTLEY COUNTIES UNTIL 400 PM EST...
At 315 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pebble Hill to near Braganza. Movement was
northeast at 30 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Waycross, Blackshear, Nahunta, Patterson, Offerman, Bristol, Dixie
Union, Pebble Hill, Braganza and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3155 8223 3152 8222 3147 8216 3148 8209
3147 8206 3145 8205 3141 8206 3137 8203
3135 8192 3135 8185 3126 8179 3101 8223
3101 8236 3131 8255 3157 8227
TIME...MOT...LOC 2015Z 229DEG 28KT 3129 8246 3107 8231
HESSThunderstorm Wind, Bacon
- When
- February 7, 4:00 PM EST
- Where
- Bacon County, 0.69 mi S of Coffee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.490, -82.320
A tree was blown down on a power line along Desert Rose Road.
Thunderstorm Wind, Coffee
- When
- February 7, 8:25 PM EST
- Where
- Coffee County, 0.59 mi E of Nicholls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.520, -82.640
A large tree was blocking the road in Nichols. The time given was based on radar.
Thunderstorm Wind, Wayne
- When
- February 7, 10:00 PM EST
- Where
- Wayne County, 4.04 mi NE of Redland
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.660, -81.930
A section of a mobile home roof was ripped off and Red Hill Road in Jesup. The time of damage was based on radar. The cost of damage was estimated for the event to be included in Storm Data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flooding in Utah, February 7 to 27, 2017$9.3 million · 4 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680058, 680059, 680060.